Journal of Statistical Physics

, Volume 62, Issue 3, pp 651–708

Some results on the behavior and estimation of the fractal dimensions of distributions on attractors

  • C. D. Cutler

DOI: 10.1007/BF01017978

Cite this article as:
Cutler, C.D. J Stat Phys (1991) 62: 651. doi:10.1007/BF01017978


The strong interest in recent years in analyzing chaotic dynamical systems according to their asymptotic behavior has led to various definitions of fractal dimension and corresponding methods of statistical estimation. In this paper we first provide a rigorous mathematical framework for the study of dimension, focusing on pointwise dimensionσ(x) and the generalized Renyi dimensionsD(q), and give a rigorous proof of inequalities first derived by Grassberger and Procaccia and Hentschel and Procaccia. We then specialize to the problem of statistical estimation of the correlation dimension ν and information dimensionσ. It has been recognized for some time that the error estimates accompanying the usual procedures (which generally involve least squares methods and nearest neighbor calculations) grossly underestimate the true statistical error involved. In least squares analyses of ν andσ we identify sources of error not previously discussed in the literature and address the problem of obtaining accurate error estimates. We then develop an estimation procedure forσ which corrects for an important bias term (the local measure density) and provides confidence intervals forσ. The general applicability of this method is illustrated with various numerical examples.

Key words

Information dimension correlation dimension fractal dimension fractal measures dynamical systems attractors 

Copyright information

© Plenum Publishing Corporation 1991

Authors and Affiliations

  • C. D. Cutler
    • 1
  1. 1.Department of Statistics and Actuarial ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations